Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 61, NWS Brownsville, TX

September 21, 2017Zapata County, Texas

NWS Brownsville, TX issued this severe thunderstorm warning at Sep 21, 2017, 7:44 PM CDT for Zapata County, Texas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 21, 2017, 7:44 PM CDT (00:44 UTC)
Expired
Sep 21, 2017, 8:07 PM CDT
In force
23 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Zapata County, TX

The radar

The Corpus Christi radar (KCRP), 202 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 0.7 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2017-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2708 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2017-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2708 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
794 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

981 
WUUS54 KBRO 220044
SVRBRO
TXC505-220130-
/O.NEW.KBRO.SV.W.0061.170922T0044Z-170922T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Brownsville TX
744 PM CDT THU SEP 21 2017

The National Weather Service in Brownsville has issued a

* Severe Thunderstorm Warning for...
  Northwestern Zapata County in Deep South Texas...

* Until 830 PM CDT

* At 743 PM CDT, a severe thunderstorm was located 14 miles northwest
  of Las Palmas, or 18 miles northwest of Zapata, moving east at 5
  mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS AND PROPERTY. VEHICLE 
           DAMAGE WILL INCLUDE CRACKED OR SHATTERED WINDSHIELDS AND 
           MAJOR DENTS REQUIRING SIGNIFICANT REPAIRS. EXPECT MINOR 
           WIND DAMAGE TO MOBILE HOMES...SOME ROOFS...SIDING AND 
           SOME FENCES. TREE LIMBS WILL BLOW DOWN AND SMALL TREES 
           WILL BE UPROOTED. DAMAGE TO POWER LINES AND SOME POWER 
           POLES IS EXPECTED. 

* This severe thunderstorm will remain over MAINLY RURAL AREAS of
  northwestern Zapata County.

This includes US Highway 83 between mile markers 740 and 748.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2709 9943 2710 9944 2713 9943 2715 9944
      2716 9943 2717 9943 2722 9944 2725 9936
      2703 9934 2707 9944
TIME...MOT...LOC 0043Z 262DEG 5KT 2713 9940 

HAIL...1.50IN
WIND...60MPH
 
$$

Brady
1 follow-up statement
110 
WWUS54 KBRO 220107
SVSBRO

Severe Weather Statement
National Weather Service Brownsville TX
807 PM CDT THU SEP 21 2017

TXC505-220117-
/O.CAN.KBRO.SV.W.0061.000000T0000Z-170922T0130Z/
Zapata TX-
807 PM CDT THU SEP 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ZAPATA COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

LAT...LON 2709 9943 2710 9944 2713 9943 2715 9944
      2716 9943 2717 9943 2722 9944 2725 9936
      2703 9934 2707 9944
TIME...MOT...LOC 0106Z 262DEG 5KT 2713 9936 

$$
Brady

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 6:32 PM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Sep 21, 6:32 PM CDT, 1 hour 12 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
632 PM CDT Thu Sep 21 2017

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...Thunderstorm activity starting to wane in the region
this evening, but a threatening outflow boundary is drifting
toward KMFE from the north. EBG MTR notes winds from 050, with
brief wind speed of 15g25kts. Have added a tempo group for the
possible wind shift for KMFE. Boundary should be dissipating by
midevening, with modest southeast flow continuing through the
night for all locations. Seabreeze activity will be a possibility
tomorrow late morning, but current timing too uncertain for TAFs.

&&

.PREV DISCUSSION... /issued 318 PM CDT Thu Sep 21 2017/

SHORT TERM (Now through Friday Night): Scattered showers and
thunderstorms have developed along the coastal counties this
afternoon, in part due to the coastal seabreeze, as well as a weak
shortwave trough moving overhead today. 12Z sounding this morning
from BRO measured 2.20" of Precipitable Water and the non-
operational, preliminary GOES-16 satellite imagery was in decent
agreement this afternoon with 2.00-2.20" across the area.
Therefore, any showers and storms that develop will have the
potential to produce locally heavy downpours. Tonight the
shortwave will exit the area and shower activity should decrease
in intensity tonight.

Friday, flow aloft will be weak with mean broad ridging affecting
South Texas, however isolated showers and storms will be possible
along the seabreeze in the morning and afternoon. NAM MOS guidance
is showing much higher PoPs than the ECMWF and GFS, but think the
lack of upper level support would inhibit more scattered activity as
a broad low over the central Gulf of Mexico will be to our east.
Temperatures will likely be above normal again with highs in the
upper 90s to near 100F from McAllen through the Upper Valley.

LONG TERM (Saturday through Thursday): South Texas will be under
part of the 500mb ridge across the northeast United States
extending into east TX Saturday with a 500mb trough across the
western U.S. and a 500mb low across the northeast Gulf of Mexico.
Low to mid level moisture will be high across northern Mexico into
west TX through the weekend into early next week. Will likely see
isolated seabreeze convection across the coastal sections of the
CWA Saturday and Sunday. Low to mid level moisture is expected to
increase across southwest TX Monday and will mention a slight
chance to chance of showers and thunderstorms early next
week...mainly across the coastal sections of the CWA. The 500mb
trough across the western U.S. will move little through the middle
of next week. A weak cold front across the central U.S. Monday
will make its way into the TX panhandle Tuesday and into north TX
Wednesday. Moisture will pool along and ahead of the front and
this will provide a chance of showers and thunderstorms across
portions of south TX Tuesday through the rest of the forecast
period.

MARINE (Now through Friday night): Surface high pressure over the
northeast Gulf of Mexico will maintain light to moderate
southeast flow through the short term with seas at 2 to 4 feet.
Periods of isolated showers and storms will be possible,
especially in the overnight hours.

Saturday through Tuesday...Light to moderate southeast winds will
prevail across the coastal waters Saturday with surface high
pressure across the eastern United States and surface low pressure
across Colorado. The pressure gradient will remain weak across
the western Gulf of Mexico Sunday before increasing on Monday as
low pressure develops across west Texas. Light to moderate
southeast winds across the lower Texas coast Sunday will increase
to moderate on Monday and continue through Tuesday.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

64/64
Hazardous weather outlook, Sep 21, 4:15 PM CDT, 3 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
415 PM CDT Thu Sep 21 2017

TXZ248>257-222115-
Zapata-Jim Hogg-Brooks-Kenedy-Starr-Hidalgo-Inland Willacy-
Inland Cameron-Coastal Willacy-Coastal Cameron-
415 PM CDT Thu Sep 21 2017

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-222115-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
415 PM CDT Thu Sep 21 2017

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed.

In the hours before

Special weather statement, Sep 21, 6:29 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Brownsville TX
629 PM CDT THU SEP 21 2017

TXZ252-220030-
Starr TX-
629 PM CDT THU SEP 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL STARR COUNTY UNTIL
730 PM CDT...

At 629 PM CDT, Doppler radar was tracking a strong thunderstorm OVER
Rio Grande City Municipal Airport, or NEAR Rio Grande City. This
storm was nearly stationary.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rio Grande City, La Rosita, Starr County Memorial Hospital, Ringgold
Middle School, Los Alvarez, Fort Ringgold County Park, Starr County
Sheriffs Office, Rio Grande City Municipal Airport, Rio Grande City
Fire Department and Los Garzas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2639 9895 2653 9890 2648 9874 2636 9880
      2637 9880 2637 9882 2636 9884 2637 9886
      2635 9890 2637 9890 2638 9892 2639 9893
      2637 9894 2638 9895
TIME...MOT...LOC 2329Z 184DEG 0KT 2644 9884

TOMASELLI
Local storm report, Sep 21, 7:03 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
703 PM CDT THU SEP 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     HAIL             RIO GRANDE CITY         26.38N  98.83W
09/21/2017  E1.50 INCH       STARR              TX   LAW ENFORCEMENT

            RIO GRANDE CITY POLICE DEPARTMENT REPORTS HAIL THE SIZE
            OF PING PONG BALLS ON THE WEST SIDE OF RIO GRANDE CITY.

&&

EVENT NUMBER BRO1700062

TOMASELLI
Special weather statement, Sep 21, 7:11 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Brownsville TX
711 PM CDT THU SEP 21 2017

TXZ248-220115-
Zapata TX-
711 PM CDT THU SEP 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ZAPATA COUNTY UNTIL
815 PM CDT...

At 711 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles southeast of El Cenizo, or 19 miles northwest of Zapata, moving
north at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over MAINLY RURAL AREAS of northwestern Zapata
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2709 9943 2711 9944 2713 9943 2715 9944
      2716 9943 2721 9943 2722 9944 2725 9944
      2726 9945 2731 9939 2731 9936 2727 9933
      2727 9916 2702 9933 2706 9945
TIME...MOT...LOC 0011Z 188DEG 10KT 2715 9940

Brady
Local storm report, Sep 21, 7:15 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
715 PM CDT THU SEP 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     HAIL             RIO GRANDE CITY         26.38N  98.83W
09/21/2017  E1.75 INCH       STARR              TX   LAW ENFORCEMENT

            STARR COUNTY SHERIFFS DEPARTMENT REPORTS HAIL THE SIZE
            OF GOLF BALLS AT THE INTERSECTION OF FM 3167 AND HIGHWAY
            83 ON THE WEST SIDE OF RIO GRANDE CITY.

&&

EVENT NUMBER BRO1700063

TOMASELLI
Local storm report, Sep 21, 7:21 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
721 PM CDT THU SEP 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     HAIL             RIO GRANDE CITY         26.38N  98.83W
09/21/2017  E1.75 INCH       STARR              TX   PUBLIC

            PUBLIC VIA FACEBOOK REPORTS HAIL THE SIZE OF GOLF BALLS
            BETWEEN MIDWAY ROAD AND HOSPITAL DRIVE ON THE WEST SIDE
            OF RIO GRANDE CITY.

&&

EVENT NUMBER BRO1700064

TOMASELLI
Local storm report, Sep 21, 7:34 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
734 PM CDT THU SEP 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             LOS VILLAREALES         26.39N  98.88W
09/21/2017  E2.50 INCH       STARR              TX   PUBLIC

            PUBLIC VIA FACEBOOK REPORTS HAIL UP TO THE SIZE OF
            TENNIS BALL IN LOS VILLAREALES ON THE WEST SIDE OF RIO
            GRANDE CITY.

&&

EVENT NUMBER BRO1700065

MB

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 7:11 PM CDTSpecial Weather StatementBROZapata64 min
Sep 22, 5:17 PM CDTAreal Flood AdvisoryBROHidalgo88 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.